Alert archive / Indiana / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 30, NWS Indianapolis, IN

May 19, 20194 counties in Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at May 19, 2019, 5:22 PM EDT for 4 counties in Indiana. It was in force for 38 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 19, 2019, 5:22 PM EDT (21:22 UTC)
Expired
May 19, 2019, 6:00 PM EDT
In force
38 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Carroll County, IN, Clinton County, IN, Howard County, IN, Tipton County, IN

The radar

The Indianapolis radar (KIND), 88 km from the middle of the area, began a volume at 21:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 19, 5:47 PM EDTTSTM WND DMG2 W Forest, INDISPATCH CENTER RELAYED POWER POLES DOWNED NEAR COUNTY ROAD 600N WEST OF FOREST. TIME ESTIMATED FROM RADAR.
May 19, 6:03 PM EDTTSTM WND DMG1 Nnw Kokomo, INHEALTHY 6 TO 8 INCH DIAMETER TREE LIMBS DOWN.
May 19, 6:04 PM EDTTSTM WND DMG1 Nne Kokomo, INPOWER LINES DOWN, BLOCKING ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 25 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 19, 4:26 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 9.4 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2019-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 35 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2019-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 140 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
35 J/kg
Mixed-layer CIN
-78 J/kg
Mixed-layer LCL
762 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
140 m²/s²
0-3 km storm-relative helicity
173 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

208 
WUUS53 KIND 192122
SVRIND
INC015-023-067-159-192200-
/O.NEW.KIND.SV.W.0030.190519T2122Z-190519T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
522 PM EDT Sun May 19 2019

The National Weather Service in Indianapolis has issued a

* Severe Thunderstorm Warning for...
  Southeastern Carroll County in north central Indiana...
  Northern Clinton County in central Indiana...
  Howard County in central Indiana...
  Northern Tipton County in central Indiana...

* Until 600 PM EDT.

* At 521 PM EDT, severe thunderstorms were located along a line
  extending from 8 miles west of Walton to 6 miles west of 
  Frankfort, moving east at 40 mph. A spotter estimated 60 MPH winds 
  in Flora at 5:14 PM.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Public.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Kokomo, Frankfort, Greentown, Russiaville, Sharpsville, Burlington,
  Michigantown and Indian Heights.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4056 8637 4056 8586 4040 8586 4028 8663
      4065 8637
TIME...MOT...LOC 2121Z 269DEG 33KT 4062 8639 4028 8663 

HAIL...1.00IN
WIND...60MPH
 
$$

AW/50
2 follow-up statements
773 
WWUS53 KIND 192141
SVSIND

Severe Weather Statement
National Weather Service Indianapolis IN
541 PM EDT Sun May 19 2019

INC015-192150-
/O.CAN.KIND.SV.W.0030.000000T0000Z-190519T2200Z/
Carroll IN-
541 PM EDT Sun May 19 2019

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CARROLL COUNTY IS
CANCELLED...

The storms which prompted the warning have  moved out of the warned 
area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
central and north central Indiana.

LAT...LON 4040 8586 4028 8663 4043 8647 4043 8638
      4053 8638 4056 8634 4056 8586
TIME...MOT...LOC 2140Z 269DEG 33KT 4062 8616 4028 8640 

$$

INC023-067-159-192200-
/O.CON.KIND.SV.W.0030.000000T0000Z-190519T2200Z/
Clinton IN-Howard IN-Tipton IN-
541 PM EDT Sun May 19 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM EDT
FOR NORTHERN CLINTON...HOWARD AND NORTHERN TIPTON COUNTIES...

At 540 PM EDT, severe thunderstorms were located along a line
extending from near Grissom Afb to near Frankfort, moving east at 40
mph. This storm has a history of producing 60 MPH winds.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Public.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Kokomo, Frankfort, Greentown, Russiaville, Sharpsville, Michigantown
and Indian Heights.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4040 8586 4028 8663 4043 8647 4043 8638
      4053 8638 4056 8634 4056 8586
TIME...MOT...LOC 2140Z 269DEG 33KT 4062 8616 4028 8640 

HAIL...1.00IN
WIND...60MPH
 
$$

AW/50
295 
WWUS53 KIND 192147
SVSIND

Severe Weather Statement
National Weather Service Indianapolis IN
547 PM EDT Sun May 19 2019

INC023-067-159-192200-
/O.CON.KIND.SV.W.0030.000000T0000Z-190519T2200Z/
Clinton IN-Howard IN-Tipton IN-
547 PM EDT Sun May 19 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM EDT
FOR NORTHEASTERN CLINTON...HOWARD AND NORTHERN TIPTON COUNTIES...

At 546 PM EDT, severe thunderstorms were located along a line
extending from near Bunker Hill to 9 miles east of Frankfort, moving 
east at 40 mph. This storm is showing weak rotation in northeastern 
Clinton county. 

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Public.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Kokomo, Greentown, Russiaville, Sharpsville, Michigantown and Indian
Heights.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4040 8586 4032 8639 4043 8647 4043 8638
      4053 8638 4056 8634 4056 8586
TIME...MOT...LOC 2146Z 269DEG 33KT 4062 8609 4028 8633 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

AW/50

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 4:51 PM EDT, 31 minutes earlier.

Area forecast discussion, May 19, 4:51 PM EDT, 31 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
451 PM EDT Sun May 19 2019

.UPDATE...
The AVIATION Section has been updated below.

&&

.SYNOPSIS...
Issued at 310 PM EDT Sun May 19 2019

A cold front will move through central Indiana tonight.
Thunderstorms are possible along and ahead of the front. Much cooler
weather moves in for the start of the work week. A front will
meander across the area mid to late week, bringing chances for rain
at times mid-week into next weekend. Temperatures will rebound to
above normal mid-week and then remain there.

&&

.NEAR TERM...(Rest of This Afternoon and Tonight)
Issued at 310 PM EDT Sun May 19 2019

Early this afternoon a dry slot was moving into central Indiana,
ending the widespread rainfall. However, a line of storms had
developed in central Illinois ahead of a cold front.

The line of storms will move across central Indiana during the rest
of the afternoon and into the early evening hours before 00Z. Will
handle with a pre-first period in the text products to cover this.
Severe storms remain possible with building instability and some
decent shear, but at the moment am not expecting widespread severe
weather.

HRRR and some other models indicate still some shower or
thunderstorm potential with the front itself as it moves across the
area after 00Z. Will have some low PoPs this evening.

Colder air will move in overnight, and some stratocumulus will
accompany it. Will keep skies partly cloudy.

The model blend looks reasonable for temperatures.

&&

.SHORT TERM...(Monday through Wednesday)
Issued at 310 PM EDT Sun May 19 2019

Models are close enough that the model blend initialization
was accepted for most items.

The colder air and stratocumulus will stick around on Monday,
keeping skies partly cloudy and high temperatures only in the 60s
most areas.

Dry and cool conditions will continue into Tuesday with some upper
ridging briefly working into the area.

A large upper system across the western part of the country will
send some energy just to the northwest of the area Tuesday night
into Wednesday. This will also bring a warm front through the area.
Forcing isn't that impressive with the strongest forcing remaining
out of central Indiana. Will go with mainly chance category PoPs.

The warm front will allow temperatures to return into the 80s for
highs on Wednesday.

&&

.LONG TERM /Wednesday night through Thursday/...

Issued at 312 PM EDT Sun May 19 2019

Accepted the initialization. An upper level high will sit over
the deep south for much of long term range. Models are showing a
couple of short waves that may affect the area during that time so
there are a couple chances for rain. The best chance looks to be
Memorial Day weekend as models are in agreement that there will be
precipitation but exact timing and location are still to be seen.

Temperatures will be above normal as highs are anticipated to be
in the 80s.

&&

.AVIATION /Discussion for the 19/21Z TAF Update/...

Issued at 446 PM EDT Sun May 19 2019

Update...
Narrowed VCTS into the Sun 22Z to Mon 01Z time frame for now...
will amend further with more detailed timing over the next few
hours.

Previous Discussion...
Generally VFR conditions expected through the period, with some MVFR
or worse conditions mainly in convection this afternoon into early
evening. Gusty winds will continue this afternoon.

Main area of rain will continue to move out of the sites early in
the period. Scattered convection will then move in ahead of an
approaching cold front.

There are some patches of MVFR clouds across Illinois that will move
into the area and may cause brief periods of MVFR ceilings even
outside of convection this afternoon.

Overnight will be dry with a stratocumulus deck moving in from the
north. For now kept this VFR but MVFR not out of the question.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SYNOPSIS...50
NEAR TERM...50
SHORT TERM...50
LONG TERM....KH
AVIATION...50/TDUD
Hazardous weather outlook, May 19, 4:14 AM EDT, 13 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
414 AM EDT Sun May 19 2019

INZ021-028>031-035>049-051>057-060>065-067>072-201000-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Clinton, Newport,
Rockville, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, Cumberland, New Castle, Terre Haute,
Brazil, Clay City, Spencer, Martinsville, Mooresville, Greenwood,
Franklin, Shelbyville, Rushville, Sullivan, Linton, Bloomfield,
Bloomington, Nashville, Columbus, Greensburg, Vincennes, Washington,
Loogootee, Shoals, Bedford, Mitchell, Seymour, Brownstown,
and North Vernon
414 AM EDT Sun May 19 2019

This hazardous weather outlook is for central Indiana.

.DAY ONE...Today and Tonight.

Outlook: Showers and thunderstorms. Severe storms possible this
afternoon and evening. Windy conditions.

Hazards: Damaging winds...large hail...heavy rain and lightning. A
few tornadoes possible as well. Non-thunderstorm wind gusts to near
40 mph at times.

Timing: Storms possible through this evening. The best threat for
severe weather from 2 pm through 9 pm. Gusty winds outside of storms
through early evening.

Discussion: Showers and thunderstorms are expected today ahead of a
cold front. Severe storms are possible this afternoon and evening.
Dry and cooler weather is expected overnight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Outlook: Thunderstorms will be possible at times late Tuesday
into next weekend. Some of the storms could be strong.

Discussion: After a dry and cooler start to the week...additional
chances for rain and thunderstorms will come for the second half of
the upcoming week as strong low pressure tracks from the central
Plains into the upper Midwest with a frontal boundary lingering
across the Ohio Valley.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

Ryan

In the hours before

Local storm report, May 19, 4:52 PM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
452 PM EDT SUN MAY 19 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0447 PM     TSTM WND GST     7 WSW SHADELAND         40.32N 87.06W
05/19/2019  M53 MPH          TIPPECANOE         IN   BROADCAST MEDIA

&&

KH
Local storm report, May 19, 4:56 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
456 PM EDT SUN MAY 19 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0452 PM     TSTM WND DMG     3 S LAFAYETTE           40.37N 86.87W
05/19/2019                   TIPPECANOE         IN   PUBLIC

            REPORTS OF POWER OUTAGES.

&&

KH
Local storm report, May 19, 5:01 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
501 PM EDT SUN MAY 19 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0453 PM     TSTM WND GST     3 SE SHADELAND          40.35N 86.91W
05/19/2019  E45 MPH          TIPPECANOE         IN   PUBLIC

            TRAFFIC LIGHTS OUT AS WELL.

&&

KH
Local storm report, May 19, 5:05 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
505 PM EDT SUN MAY 19 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0502 PM     TSTM WND GST     1 WNW ROCKVILLE         39.77N 87.24W
05/19/2019  E60 MPH          PARKE              IN   PUBLIC

            50 TO 60 MPH ESTIMATED WINDS.

&&

KH
Local storm report, May 19, 5:09 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
509 PM EDT SUN MAY 19 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0508 PM     TSTM WND DMG     ATTICA                  40.29N 87.25W
05/19/2019                   FOUNTAIN           IN   UTILITY COMPANY

            POWER OUTAGES REPORTED.

&&

KH
Local storm report, May 19, 5:17 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
517 PM EDT SUN MAY 19 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     TSTM WND DMG     ATTICA                  40.29N 87.25W
05/19/2019                   FOUNTAIN           IN   UTILITY COMPANY

            CORRECTS PREVIOUS TSTM WND DMG REPORT FROM
            ATTICA. OVER 300 POWER OUTAGES REPORTED.

&&

KH

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 3:36 PM EDTSpecial Weather StatementINDFountain, Vermillion, Warren39 min
May 19, 3:55 PM EDTSevere Thunderstorm WarningINDFountain, Tippecanoe, Vermillion, Warren50 min
May 19, 4:07 PM EDTSevere Thunderstorm WarningINDFountain, Montgomery, Parke, Vermillion38 min
May 19, 4:27 PM EDTSevere Thunderstorm WarningINDCarroll, Clinton, Fountain, Montgomery, Tippecanoe48 min
May 19, 4:44 PM EDTSevere Thunderstorm WarningINDBoone, Clinton, Fountain, Montgomery, Parke, Putnam and 1 more31 min
May 19, 5:11 PM EDTSevere Thunderstorm WarningINDBoone, Clinton, Hamilton, Montgomery, Tippecanoe, Tipton49 min
May 19, 5:27 PM EDTSevere Thunderstorm WarningINDClay, Owen, Parke, Putnam, Vigo48 min
May 19, 5:53 PM EDTSevere Thunderstorm WarningINDClinton, Hamilton, Howard, Madison, Tipton52 min
May 19, 5:59 PM EDTSevere Thunderstorm WarningINDBoone, Hendricks, Montgomery, Putnam46 min
May 19, 6:36 PM EDTSevere Thunderstorm WarningINDBoone, Hamilton, Hancock, Hendricks, Johnson, Marion and 2 more24 min
May 19, 6:52 PM EDTSevere Thunderstorm WarningINDHancock, Johnson, Marion, Morgan, Rush, Shelby38 min
May 19, 6:54 PM EDTSevere Thunderstorm WarningINDDelaware, Hamilton, Hancock, Henry, Madison, Marion and 1 more51 min
May 19, 7:25 PM EDTSevere Thunderstorm WarningINDHancock, Henry, Madison, Rush, Shelby50 min
May 19, 7:32 PM EDTTornado WarningINDRush, Shelby28 min
May 19, 7:43 PM EDTSevere Thunderstorm WarningINDDelaware, Henry, Madison, Randolph32 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.